OPEN IN READ APP
JOURNAL ARTICLE

Deep venous thrombosis and pulmonary embolism after knee arthroscopy in athletes carrying the thrombophilic factor lupus anticoagulant

Enrico Pola, Andrea Flex, Pierangelo Papaleo, Eleonora Gaetani, Antonio Delcogliano, Paolo Pola
Arthroscopy 2005, 21 (1): 103-7
15650675
In patients undergoing arthroscopic knee surgery, deep venous thrombosis and pulmonary embolism are rare and there is not clear indication as to the necessity of thromboprophylactic treatment in these patients. However, the role of coagulation disorders in thrombotic events following arthroscopy is unknown. We report 2 cases of massive deep venous thrombosis and pulmonary embolism after knee arthroscopy in athletes carrying the thrombophilic factor lupus anticoagulant, but with no personal or familial history of thrombotic diseases. A few days after the arthroscopic intervention, both patients presented with deep venous thrombosis and 1 developed a severe pulmonary embolism. Blood examination showed that both athletes were lupus anticoagulant-positive. This is the first description of an association between venous thromboembolism, knee arthroscopy, and a prothrombotic condition. This report suggests that screening for hypercoagulability might be useful in athletes undergoing even minimally invasive orthopaedic surgery and that in cases of venous thromboembolism after knee arthroscopy, a prothrombotic disorder should be suspected.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
15650675
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"